Florida, 2009Extreme Cold in Florida, January 22, 2009
January 22, 2009 · NWS TAE · 1 event in 1 county or zone
A homeless man died from hypothermia while sleeping outside at a campsite in Tallahassee early on the morning of the 22nd when temperatures were in the upper teens.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A homeless man died from hypothermia while sleeping outside at a campsite in Tallahassee early on the morning of the 22nd when temperatures were in the upper teens.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 22, 3:00 AM EST, 4 hours earlier.
Area forecast discussion, Jan 22, 3:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 AM EST THU JAN 22 2009
.SYNOPSIS...
08Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING AN UPPER AIR PATTERN
CONSISTING OF LONG WAVE RIDGING OVER THE WESTERN HALF OF THE NATION
AND DISORGANIZED LONG WAVE TROUGHING ACROSS THE EASTERN STATES. MAIN
TROUGH THAT DELIVERED THE LATEST ARCTIC BLAST OF AIR TO THE
SOUTHEAST IS NOW SLOWLY DE-AMPLIFYING AS IT MOVES NORTHEAST INTO THE
ATLANTIC. ONE FINAL PIECE SHORTWAVE ENERGY WILL CROSS OVER THE
FORECAST AREA EARLY THIS MORNING AND THEN BE RAPIDLY REPLACED OVER
THE NEXT 24 HOURS BY LONGWAVE RIDING MOVING EAST ACROSS THE
NORTHERN GULF OF MEXICO.
AT THE SURFACE...1025MB SURFACE RIDGE IS CENTERED DIRECTLY OVERHEAD
PROVIDING DRY...CALM...AND COLD CONDITIONS EARLY THIS MORNING. THE
CLEAR SKIES AND HIGH CENTER IN PLACE ARE PROVIDING A VERY FAVORABLE
RADIATIONAL COOLING SETUP. TEMPERATURES FELL RAPIDLY THROUGH THE
EVENING HOURS AND CURRENTLY SEEING WIDESPREAD 20S. MORE AND MORE
LOCATIONS EACH HOUR ARE DOWN INTO THE LOWER AND MIDDLE 20S.
NORMALLY COLDER LOCATIONS FROM AROUND THE KTLH...KVLD...AND KCTY
AIRPORTS STILL HAVE A SHOT AT THE UPPER TEENS BY SUNRISE. DID HAVE A
CONTROLLED BURN TO THE WEST OF VALDOSTA A FEW HOURS AGO WITH SMOKE
SHOWING UP IN THE KVLD OBSERVATION. WITH THE LIKELIHOOD OF A DECENT
LOW LEVEL INVERSION THIS MORNING OVER THIS FIRE...MAY SEE LINGERING
SMOKE TRAPPED NEAR THE SURFACE IN THE VALDOSTA VICINITY. THOSE
TRAVELING THIS MORNING NEAR AND JUST TO THE WEST OF VALDOSTA SHOULD
BE AWARE OF THE POSSIBILITY OF SOME LOWERED VISIBILITIES.
&&
.SHORT TERM (TODAY THROUGH SATURDAY)...
MID-LEVEL SHORTWAVE RAPIDLY MOVES SOUTHEAST ACROSS THE FLORIDA
PENINSULA AND AWAY FROM THE FORECAST AREA LATER THIS MORNING AND
AFTERNOON. IN ITS WAKE WE WILL SEE RAPID HEIGHT RISES THIS
AFTERNOON AND EVENING AS UPPER LEVEL RIDGING WORKS EASTWARD FROM THE
LOWER MS VALLEY. COLD START TO THE DAY WITH WIDESPREAD 20S EVEN NEAR
THE COAST. SURFACE RIDGE CURRENTLY OVERHEAD WILL MOVE VERY SLOW
EASTWARD AND TAKE UP A POSITION OVER THE CENTRAL FLORIDA PENINSULA
TONIGHT. AS THIS RIDGE AXIS MOVES TO OUR EAST THIS AFTERNOON WILL
SEE A LIGHT SOUTHERLY FLOW DEVELOP. MID-LEVEL COLD POOL WILL BE
EXITING THE EASTERN SEABOARD THROUGH THE DAY WITH 850MB TEMPERATURES
REBOUNDING BY LATER THIS AFTERNOON INTO THE 6-8C RANGE (REMEMBER
THESE NUMBERS WERE AS LOW AS -10C JUST OVER 24 HOURS AGO.
TEMPERATURES WILL REBOUND RAPIDLY THROUGH THE DAY REACHING THE
MIDDLE 50S TO AROUND 60 BY 3 OR 4 PM. THIS IS FAIRLY IMPRESSIVE
SINCE THESE AFTERNOON HIGHS REPRESENT AS MUCH AS A 35 TO 40 DEGREE
DIURNAL SWING FROM THE MORNING LOWS.
ONE MORE BOUT OF SUB-FREEZING TEMPERATURES TONIGHT...MAINLY EAST
OF A LINE FROM AROUND ALBANY TO TALLAHASSEE. LOCATIONS FROM AROUND
VALDOSTA SOUTH INTO THE EASTERN FLORIDA BIG BEND WILL BE IN CLOSEST
PROXIMITY TO THE SURFACE HIGH...AND HENCE WILL SEE THE BEST
RADIATIONAL COOLING SETUP. WEST OF THE APALACHICOLA RIVER A LIGHT
SOUTHERLY FLOW SHOULD BE ENOUGH TO KEEP TEMPS ABOVE FREEZING.
PRETTY SIGNIFICANT DIFFERENCES IN THE STATISTICAL GUIDANCE FOR
TONIGHT OVER SOUTHERN GA AND THE FLORIDA BIG BEND. NAM IS ON
AVERAGE 8-10 DEGREES WARMER THAN THE MAV WHICH STILL SHOWS THE
POTENTIAL FOR LOWER/MIDDLE 20S FROM KTLH TO KVLD AND KCTY. MAV
GUIDANCE HAS BEEN ON THE COLD SIDE LATELY...AND WILL NOT GO QUITE AS
LOW AS THESE NUMBERS. A BLEND BETWEEN THE NAM AND MAV (WHICH HAVE
VERY SIMILAR FORECAST SURFACE PATTERNS) IS A SAFER FORECAST WHILE
STILL ALLOWING FOR SEVERAL HOURS AT OR BELOW FREEZING OVER THESE
EASTERN ZONES. THIS BLEND IS ALSO VERY CLOSE TO THE ENSEMBLE MEAN
OF THE GFS GUIDANCE.
FRIDAY/SATURDAY...SOUTHWEST FLOW BEGINS TO BRING INCREASING LOW
LEVEL MOISTURE AS THE GRADIENT TIGHTENS BETWEEN THE HIGH TO OUR
SOUTHEAST AND AN APPROACHING COMPLEX FRONTAL SYSTEM WELL TO OUR
NORTHWEST. THIS FRONT WILL BE TRAILING SOUTH FROM LOW PRESSURE
MOVING THROUGH THE EASTERN GREAT LAKES AND WILL LIE IN A POSITION
ACROSS THE OHIO/TENNESSEE VALLEYS AND THEN BACK TO EASTERN TEXAS BY
FRIDAY EVENING. AIR MASS CONTINUES TO MODIFY THOUGH FRIDAY AFTERNOON
WITH 850MB TEMPS REACHING 8-10C. PLENTY OF DIURNAL MIXING EXPECTED
THROUGH PARTLY SUNNY SKIES SHOULD RESULT IN A WARM AFTERNOON WITH
HIGH TEMPS IN THE UPPER 60S TO NEAR 70. ALONG THE IMMEDIATE COAST
TEMPS WILL BE HELD IN THE MIDDLE 60S WITH THE SOUTHERLY FLOW OFF THE
COOLER SHELF WATERS. GLOBAL GUIDANCE IN AGREEMENT IN SLIDING THE
SURFACE FRONT INTO THE SOUTHEASTERN STATES FRIDAY NIGHT AND THEN
OVER OUR ZONES DURING SATURDAY. THIS WILL BE A WEAK SURFACE BOUNDARY
WITH ONLY LIMITED UPPER LEVEL SUPPORT. WITH THIS IN MIND...THE
FORECAST FOR LATER FRIDAY NIGHT INTO SATURDAY WILL BE FOR SKIES TO
BECOME MOSTLY CLOUDY WITH AN INCREASING CHANCE OF SHOWERS
(ESPECIALLY NORTH OF THE FL BORDER). LOWS FRIDAY NIGHT IN THE 40S
INLAND AND 50S AT THE COAST WITH HIGHS SATURDAY IN THE 60S.
&&
.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
AS WAS MENTIONED IN LAST NIGHTS LONG TERM DISCUSSION...THE RECENT
REIGN OF VERY COLD TEMPERATURES AND ARCTIC HIGH PRESSURE RIDGES
PLUNGING DOWN TO THE CWA FROM SOUTHERN CANADA IS COMING TO AN END
FOR THE FORESEEABLE FUTURE...AS UPPER LEVEL RIDGING MAKES A COMEBACK
OVER THE GULF OF MEXICO...SHIFTING THE MEAN TROF AXIS OVER THE
WESTERN U.S. THIS SHOULD RESULT IN A DECENT WARMUP FOR THE
CWA...WITH TEMPERATURES AVERAGING ABOVE CLIMO LEVELS THROUGH THE
PERIOD...AND SUCCESSIVE RUNS OF THE GFS AND ECMWF BOTH SHOW
INCREASING AMPLITUDE WITH THIS RIDGE...ESPECIALLY AFTER A WEAK
SHORTWAVE EXITS THE REGION ON SUNDAY. FOR THE REMAINDER OF THE
WEEK...AFTER SUNDAYS RAIN CHANCES...WILL BE VERY TEMPTED TO CARRY
NO MORE THAN SILENT 10 POPS FOR THE REST OF THE PERIOD...AS THE ONLY
REASONABLE THREAT TO DISTURB THIS FCST WILL BE A WEAK WARM FRONT
THAT IS EXPECTED TO TRAVERSE NORTHERN AL AND GA ON TUESDAY INTO
WEDNESDAY...BUT WITH THE MODELS TRENDING TOWARDS THE MORE AMPLIFIED
UPPER RIDGE...SEE LITTLE REASON TO INTRODUCE SENSIBLE WX OVER OUR
CWA AT THIS TIME...UNLESS THE NEW 00 UTC RUN OF THE ECMWF SUGGESTS
OTHERWISE AND DE-AMPLIFIES THE RIDGE.
&&
.MARINE...
HIGH PRESSURE STALLS JUST TO THE EAST OF THE FORECAST WATERS TODAY
THROUGH FRIDAY. LIGHT AND VARIABLE WINDS THIS MORNING WILL COME
AROUND TO THE SOUTH AND SOUTHWEST INTO THURSDAY AND FRIDAY BUT ARE
EXPECTED TO REMAIN BELOW HEADLINE CRITERIA. A WEAK COLD FRONT WILL
APPROACH FROM THE NORTH FRIDAY NIGHT AND SATURDAY BUT AT THIS TIME
LOOKS TO STALL JUST NORTH OF THE FORECAST WATERS OVER THE UPCOMING
WEEKEND.
&&
.AVIATION....
WHAT SHOULD BE A VERY STRAIGHT FORWARD AND CONCISE TAF PACKAGE WITH
CLEAR SKIES AND CALM WINDS UNDER A COLD RIDGE OF HIGH PRESSURE IS
BEING COMPLICATED BY A CONTROLLED BURN NEAR CLYATTVILLE
GEORGIA...WHICH IS STILL REGISTERING AS A HOT SPOT ON OUR 3.9 MICRON
IR SATELLITE IMAGERY AT MIDNIGHT EST. THIS FIRE...WHICH DOES NOT YET
APPEAR TO BE EXTINGUISHED...IS SPREADING SMOKE INTO THE VALDOSTA
AREA WHICH IS REDUCING BOTH CIGS AND VIS AT THE VLD AIRPORT. WITH
THE NEAR PERFECT RADIATIONAL COOLING CONDITIONS SETTING UP OVER THE
CWA OVERNIGHT...THIS SMOKE WILL REMAIN TRAPPED UNDER A VERY STEEP
INVERSION...SO WILL NEED TO MONITOR THE VLD TAF VERY CLOSELY IF THE
FIRE (OR RESIDUAL SMOKE FROM THE FIRE) CONTINUES. ELSEWHERE...THE 4
REMAINING TAF SITES SHOULD BE NEARLY UNLIMITED VFR THROUGH THE
PERIOD...CAUSING NO RESTRICTIONS AT ALL.
&&
.FIRE WEATHER...
IT APPEARS THAT WE WILL HAVE ONE MORE DAY OF WIDESPREAD RED FLAG
CONDITIONS ACROSS THE REGION TODAY...EXCEPT FOR SE AL AND THE
IMMEDIATE COAST OF THE FL PANHANDLE. ON FRIDAY...PARTS OF THE
EASTERN FL BIG BEND MAY APPROACH CRITICAL DURATIONS...BUT WILL
JUST INCLUDE A STATEMENT AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 59 28 70 45 68 / 0 0 0 10 30
PANAMA CITY 59 43 68 53 67 / 0 0 0 10 30
DOTHAN 58 40 70 48 66 / 0 0 0 20 50
ALBANY 57 33 69 48 66 / 0 0 0 20 50
VALDOSTA 57 28 69 42 69 / 0 0 0 10 30
CROSS CITY 60 27 70 38 71 / 0 0 0 0 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...HARD FREEZE WARNING UNTIL 7 AM CST THIS MORNING FOR ALL
ZONES.
GA...HARD FREEZE WARNING UNTIL 8 AM EST THIS MORNING FOR ALL
ZONES.
RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS AFTERNOON
FOR ALL ZONES.
FL...HARD FREEZE WARNING UNTIL 8 AM EST /7 AM CST/ THIS MORNING
FOR ALL ZONES.
RED FLAG WARNING FROM NOON EST /11 AM CST/ TODAY TO 6 PM EST
/5 PM CST/ THIS AFTERNOON FOR ALL ZONES.
GM...NONE.
&&
SYNOPSIS/SHORT TERM/MARINE...MROCZKA
AVIATION/LONG TERM/FIRE WX...GOULDHazardous weather outlook, Jan 22, 5:47 AM EST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
547 AM EST THU JAN 22 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-231000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
547 AM EST THU JAN 22 2009 /447 AM CST THU JAN 22 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A DRY AIRMASS WILL REMAIN IN PLACE THROUGH THIS AFTERNOON AND
COMBINE WITH MODERATING TEMPERATURES TO PRODUCE A PERIOD OF LOW
RELATIVE HUMIDITY ACROSS THE FORECAST AREA. THESE RELATIVE
HUMIDITY VALUES ARE EXPECTED TO FALL BELOW CRITICAL LEVELS FOR AN
EXTENDED PERIOD ACROSS MUCH OF SOUTHWEST GEORGIA AND THE FLORIDA
BIG BEND AND PANHANDLE. RED FLAG WARNINGS REMAIN IN EFFECT FOR
THESE AREAS.
ANOTHER ROUND OF POTENTIAL SUB-FREEZING TEMPERATURE IS IN STORE
TONIGHT IN EARLY FRIDAY FOR MAINLY THE EASTERN HALF OF THE
FORECAST AREA. THE COLDEST TEMPERATURES SHOULD OCCUR EAST OF A
LINE FROM ROUGHLY ALBANY TO TALLAHASSEE. COLDER LOCATIONS IN THESE
ZONES ARE EXPECTED TO DROP INTO THE UPPER 20S AFTER MIDNIGHT
TONIGHT WITH WIDESPREAD READINGS IN THE LOWER 30S. AN INCREASE IN
LOW LEVEL MOISTURE BY THIS TIME WILL LIKELY RESULT IN AREAS OF TO
WIDESPREAD FROST FORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. A WEAK COLD
FRONT WILL APPROACH FROM THE NORTHWEST FRIDAY NIGHT INTO
SATURDAY BRINGING WITH IT INCREASING CHANCES FOR SHOWERS DURING
THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
14-MROCZKA
Extreme Cold/Wind Chill, Leon
- When
- January 22, 7:00 AM EST
- Where
- Leon forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 30.458, -84.278 (the zone’s center; the record gives no point)
A homeless man died from hypothermia while sleeping outside at a campsite in Tallahassee.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nevada, January 22, 20092 deaths · 3 events
- Flood and Heavy Rain in Puerto Rico, January 22, 20091 death · 2 events
- Wildfire in Texas, January 22 to 23, 20091 injured · $500,000 · 1 event
- Wildfire in Texas, January 22, 2009$85,000 · 1 event
- Wildfire in Arkansas, January 22, 2009$60,000 · 1 event
- Winter Storm and Winter Weather in Utah, January 22 to 27, 2009$20,000 · 5 events
- Winter Storm and Winter Weather in Colorado, January 22 to 27, 200914 events
- Frost and Freeze in Florida, January 22 to 23, 200911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145025.